Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 50, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jun 18, 2018, 1:51 PM EDT for Columbia County, Montour County, Northumberland County, Pennsylvania. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2018, 1:51 PM EDT (17:51 UTC)
- Expired
- Jun 18, 2018, 2:45 PM EDT
- In force
- 54 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Columbia County, PA, Montour County, PA, Northumberland County, PA
The radar
The State College radar (KCCX), 121 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 2:00 PM EDT | TSTM WND DMG | 3 Wsw Danville, PA | TREES DOWN ON ROUTE 11 IN POINT TOWNSHIP. |
| Jun 18, 2:01 PM EDT | TSTM WND DMG | 1 E Danville, PA | TREES DOWN ALONG ROUTE 11 IN MAHONING TOWNSHIP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 5.9 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -181 J/kg
- Mixed-layer LCL
- 1177 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
077
WUUS51 KCTP 181751
SVRCTP
PAC037-093-097-181845-
/O.NEW.KCTP.SV.W.0050.180618T1751Z-180618T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
151 PM EDT MON JUN 18 2018
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Central Northumberland County in central Pennsylvania...
Southeastern Montour County in central Pennsylvania...
Southern Columbia County in central Pennsylvania...
* Until 245 PM EDT.
* At 151 PM EDT, a severe thunderstorm was located over Riverside,
moving southeast at 10 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Bloomsburg, Danville, Elysburg, Riverside, Catawissa, Almedia,
Fernville, Mechanicsville, Buckhorn, Rupert, Slabtown, Mainville,
Knoebels Grove, Espy, Lime Ridge, Snydertown and Bloomsburg
University.
For those driving on Interstate 80, this includes areas between the
Limestoneville and Berwick-Lime Ridge exits, specifically from mile
markers 221 to 236.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4081 7652 4091 7671 4100 7670 4105 7663
4101 7628
TIME...MOT...LOC 1751Z 300DEG 7KT 4096 7665
HAIL...0.75IN
WIND...60MPH
$$
LambertWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 12:06 PM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jun 18, 12:06 PM EDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service State College PA 1206 PM EDT Mon Jun 18 2018 .SYNOPSIS... Heat and humidity will be broken by a cold front dropping down from the north tonight. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Well-advertised high heat/humidity (for PA) will peak today. Even if the heat index is a deg or two lower than we have been playing up, it will still be uncomfortable, and in some dangerous for age groups most susceptible to the heat. Convective initiation is along the leading edge of the Lake Erie breeze across Erie and NW Warren County attm. We expect this area of showers and TSRA to slowly strengthen as it moves inland into increasing cape this afternoon. Second area of convection based on the latest CAMS guidance will be INVOF a lee trough across the Susq Valley and points just to the west. The instability is quite high due to the low 70 dewpoints and hot temps. Even though this will generate lots of tall clouds, they may get strangled (turkey towers) by the warm temps aloft (8-9C at 700 mb). PWAT will be above 1.5" all day, but the approach of the front tonight and moisture flow/pooling ahead of it will push it above 2" in the north before sunset. Therefore, any TSRA that form could dump some heavy rainfall amounts of up to one inch in just 20-30 minutes. Although an isolated thunderstorm could pop up well ahead of the best forcing arriving with the cold front from the north very late today and tonight, some CIN exists in the low levels and the air is very warm aloft. && .SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/... SPC MRGL risk of severe is painted into the northern half of the area for storms this evening and tonight. MU CAPE of 2000-2500J are the mean in the HREF solutions from 00Z. Most likely threat of severe wx will be strong wind gusts. The PWATs mean there could also be heavy rain. The storms should be moving along, though. Best bulk shear will be in the evening N and just after midnight S. The driest air won't get shoved in from the northeast until late tonight, so storms/showers may linger in the SW all night. Since the front won't be moving too far from the SW corner of the state, there will still be some showers/storms on Tuesday in the SW. Temps and dewpoints will be much lower in the NE half to two-thirds of the area, but the SW/SC may be just as muggy as they are today - but likely cooler. Dewpoints back in the m50s on Tues aftn in the N will feel much better. The push of dry air continues and almost everywhere will be below 60 by Midnight Tues night. Most of the showers should be shunted off to our SW for Tuesday night. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... Where the front stalls (or if it bubbles back to the north) will determine our weather for the second half of the work week. By Thu/Fri, building high pressure over the northeastern U.S. should push any lingering showers south of the area. However, as this high pulls off the East Coast next weekend, returning southerly flow will bring moisture and a renewed chance of unsettled weather northward into the area. && .AVIATION /16Z MONDAY THROUGH FRIDAY/... High pressure along the east coast will supply mainly VFR conditions and just a 7-10 kt west to southwest wind for much of the time across central Pa today. Vertical mixing/extension of the boundary layer up to 6-7 kt today will tap winds in the mid to upper teens (kts) and transport much of that momentum down to the surface in gusts into the mid teens through this afternoon. A few...mainly scattered afternoon thunderstorms are possible across northern Pa (and to a lesser extent over the Susquehanna Valley) this afternoon. However, the odds of a brief vis reduction are quite low outside of KBFD. There is a better chance of brief thunderstorms impacts across the northern tier later this evening associated with the arrival of a cold front. .Outlook... Tue...Early AM low cigs possible KBFD/KJST. Wed...Showers/cig reductions possible southern Pa. Thu...No sig wx expected. Fri...PM showers/cig reductions possible central mountains. && .CLIMATE... Record max temperatures for June 18th: Harrisburg: 97 in 1957 Williamsport: 97 in 1994 Altoona: 92 in 1994 Bradford: 87 in 1994 State College: 94 in 1923 && .CTP WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM EDT this evening for PAZ027-028-036- 049>053-056>059-063>066. && SYNOPSIS...Dangelo/Lambert NEAR TERM...Dangelo/Lambert SHORT TERM...Dangelo LONG TERM...Evanego AVIATION...Lambert/Gartner CLIMATE...Lambert
Hazardous weather outlook, Jun 18, 4:12 AM EDT, 9 hours 39 minutes before
Hazardous Weather Outlook National Weather Service State College PA 412 AM EDT Mon Jun 18 2018 PAZ027-028-036-056-057-059-063>066-190815- Mifflin-Juniata-Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York- Lancaster- 412 AM EDT Mon Jun 18 2018 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ024>026-033>035-190815- Cambria-Blair-Huntingdon-Somerset-Bedford-Fulton- 412 AM EDT Mon Jun 18 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004>006-010>012-017>019-037-041-042-045-046-190815- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming- 412 AM EDT Mon Jun 18 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. A few strong to severe thunderstorms with gusty winds are possible tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ049>053-058-190815- Union-Snyder-Montour-Northumberland-Columbia-Schuylkill- 412 AM EDT Mon Jun 18 2018 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Heat Advisory. A few strong to severe thunderstorms with gusty winds are also possible tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Jun 18, 11:43 AM EDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service State College PA
1143 AM EDT MON JUN 18 2018
PAZ004-181630-
Warren PA-
1143 AM EDT MON JUN 18 2018
...SPECIAL WEATHER STATEMENT...
At 1143 AM EDT, Doppler radar indicated a strong thunderstorm over
Clymer, moving east at 35 mph.
Pea size hail and winds in excess of 30 mph are possible.
Locations impacted include...
Warren, Columbus, Youngsville, Russell, Spring Creek, Scandia,
Lottsville, Sugar Grove, Starbrick and Bear Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4200 7892 4185 7892 4183 7961 4199 7961
4200 7950
TIME...MOT...LOC 1543Z 267DEG 29KT 4198 7961
LambertSpecial weather statement, Jun 18, 12:36 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service State College PA
1236 PM EDT MON JUN 18 2018
PAZ004-005-010-181730-
McKean PA-Warren PA-Elk PA-
1236 PM EDT MON JUN 18 2018
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF ELK...WARREN...AND
MCKEAN COUNTIES UNTIL 130 PM EDT...
At 1227 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Allegany State Park to near Warren to near
Spring Creek to near Enterprise. Movement was east at 45 mph.
Dime size hail and winds in excess of 40 mph are possible.
Strong thunderstorms will be near...
Russell around 1230 PM EDT.
Bradford and Scandia around 1235 PM EDT.
Warren and Chapman State Park around 1245 PM EDT.
Warren South around 1250 PM EDT.
Marshburg and Kinzua Dam around 1255 PM EDT.
Sheffield around 105 PM EDT.
Other locations impacted by these storms include Tidioute, Starbrick,
Sugar Grove, Eldred and Bear Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4200 7821 4182 7821 4181 7833 4148 7871
4151 7896 4162 7896 4163 7961 4200 7961
TIME...MOT...LOC 1627Z 273DEG 39KT 4199 7875 4189 7916 4187 7944 4167
7958
LambertSpecial weather statement, Jun 18, 1:32 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service State College PA
132 PM EDT MON JUN 18 2018
PAZ051>053-181830-
Columbia PA-Northumberland PA-Montour PA-
132 PM EDT MON JUN 18 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHUMBERLAND...
MONTOUR...AND COLUMBIA COUNTIES UNTIL 230 PM EDT...
At 132 PM EDT, Doppler radar indicated a strong thunderstorm over
Mooresburg, moving east at 20 mph.
Dime size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Bloomsburg, Berwick, Danville, Elysburg, Riverside, Catawissa,
Mifflinville, Lightstreet, Almedia, Fernville, Mechanicsville,
Buckhorn, Aristes, Numidia, Rupert, Slabtown, Mainville, Mooresburg,
Shumans and Knoebels Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4089 7628 4081 7631 4091 7675 4101 7680
4107 7671 4105 7623 4095 7621
TIME...MOT...LOC 1732Z 276DEG 16KT 4099 7666
LambertThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 11:43 AM EDT | Special Weather Statement | CTP | Warren | 47 min |
| Jun 18, 12:36 PM EDT | Special Weather Statement | CTP | McKean, Warren | 54 min |
| Jun 18, 1:32 PM EDT | Special Weather Statement | CTP | Columbia, Montour | 58 min |
| Jun 18, 2:09 PM EDT | Special Weather Statement | CTP | Franklin | 51 min |
| Jun 18, 2:45 PM EDT | Areal Flood Advisory | CTP | Columbia, Montour, Northumberland | 2 hr |
| Jun 18, 2:48 PM EDT | Special Weather Statement | CTP | Schuylkill | 27 min |
| Jun 18, 3:34 PM EDT | Special Weather Statement | CTP | Centre | 41 min |
| Jun 18, 4:12 PM EDT | Special Weather Statement | CTP | Clearfield | 33 min |
| Jun 18, 4:41 PM EDT | Special Weather Statement | CTP | Union | 34 min |
| Jun 18, 5:37 PM EDT | Special Weather Statement | CTP | Columbia | 23 min |
| Jun 18, 6:05 PM EDT | Special Weather Statement | CTP | Schuylkill | 55 min |
| Jun 18, 6:56 PM EDT | Special Weather Statement | CTP | Warren | 64 min |
| Jun 18, 7:51 PM EDT | Severe Thunderstorm Warning | CTP | McKean, Warren | 54 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.